Skip to main content

A cornucopia of four-dimensional abnormal sub-Riemannian minimizers

  • Chapter

Part of the Progress in Mathematics book series (PM,volume 144)

Abstract

We study in detail the local optimality of abnormal sub-Riemannian extremals for a completely arbitrary sub-Riemannian structure on a four-dimensional manifold, associated to a two-dimensional bracket-generating regular distribution. Using a technique introduced in earlier work with W. Liu, we show that large collections of simple (i.e. without double points) nondegenerate extremals exist, and are always uniquely locally optimal. In particular, we prove that the simple abnormal extremals parametrized by arc-length foliate the space (i.e. through every point there passes exactly one of them) and they are all local minimizers. Under an extra nondegeneracy assumption, these abnormal extremals are strictly abnormal (i.e. are not normal). (In the forthcoming paper [6] with W. Liu we show that in higher dimensions there are large families of “nondegenerate abnormal extremals” that are local minimizers as well. In dimension 3, for a regular distribution there are no nontrivial abnormal extremals at all, but if the distribution is not regular then, generically, there are two-dimensional surfaces that are foliated by abnormal extremals, all of which turn out to be local minimizers.) This adds up to a picture which is rather different from the one that appeared to emerge from previous work by R. Montgomery and I. Kupka, in which an example of an abnormal extremal for a nonregular distribution in ℝ3 was studied and shown to be locally optimal with great effort, by means of a very long and laborious argument, and then this example was used to produce a similar one for a regular distribution in ℝ4. All this may have given the impression that abnormal extremals are hard to find, and that proving them to be minimizers is an arduous task that can only be accomplished in some very exceptional cases. Our results show that abnormal extremals exist aplenty, that most of them are local minimizers, and that in some widely studied cases, such as regular distributions on ℝ4, this is in fact true for all of them.

Keywords

  • Vector Field
  • Integral Curve
  • Linear Span
  • Adjoint Equation
  • Regular Distribution

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

“The skull seems broken as with some big weapon, but there’s no weapon at all lying about, and the murderer would have found it awkward to carry it away, unless the weapon was to small to be noticed.”

“Perhaps the weapon was too big to be noticed,” said the priest, with an odd little giggle.

Gilder looked round at this wild remark, and rather sternly asked Brown what he meant.

“Silly way of putting it, I know,” said Father Brown apologetically. “Sounds like a fairy tale. But poor Armstrong was killed with a giant’s club, a great green club, too big to be seen, and which we call the earth. He was broken against this green bank we are standing on.”

“How do you mean?” asked the detective quickly.

Father Brown turned his moon face up to the narrow façade of the house and blinked hopelessly up. Following his eyes, they saw that right at the top of this otherwise blind back quarter of the building, an attic window stood open.

“Don’t you see,” he explained, pointing a little awkwardly like a child, “he was thrown down from there?”

G.K. Chesterton, “The Three Tools Of Death,” in The Innocence of Father Brown, The Father Brown Omnibus, Dodd, Mead & Co., New York (1983), p. 117.

This work was done while the author was a visitor at Institute for Mathematics and its Applications (I.M.A.), University of Minnesota, Minneapolis, Minnesota 55455, U.S.A. A preprint of this paper, entitled “A cornucopia of abnormal sub-Riemannian minimizers, Part I: the four-dimensional case,” is # 1073 of the I.M.A. Preprint series, December 1992.

Supported in part by the National Science Foundation under Grant DMS92-02554.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-0348-9210-0_4
  • Chapter length: 24 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   89.00
Price excludes VAT (USA)
  • ISBN: 978-3-0348-9210-0
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   119.99
Price excludes VAT (USA)
Hardcover Book
USD   159.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. L.D. Berkovitz, Optimal Control Theory, Springer-Verlag, New York, 1974.

    MATH  Google Scholar 

  2. R.W. Brockett, “Control Theory and Singular Riemannian Geometry,” in New Directions in Applied Mathematics (P.J. Hilton and G.S. Young, eds.), Springer-Verlag, (1981).

    Google Scholar 

  3. I. Kupka, “Abnormal extremals,” preprint, 1992.

    Google Scholar 

  4. E.B. Lee and L. Markus, Foundations of Optimal Control Theory, Wiley, New York, 1968.

    Google Scholar 

  5. W.S. Liu and H.J. Sussmann, “Abnormal Sub-Riemannian Minimizers,” Institute for Mathematics and its Applications, University of Minnesota, IMA preprint series # 1059, October 1992. To appear in Differential Equations, Dynamical Systems, and Control Science: A Festschrift in honor of Lawrence Markus, K. D. Elworthy, W. N. Everitt and E. B. Lee Eds., M. Dekker, Inc., New York.

    Google Scholar 

  6. W.S. Liu and H.J. Sussmann, “Shortest paths for sub-Riemannian metrics on rank-2 distributions,” Mem.-Amer.-Math.-Soc.

    Google Scholar 

  7. R. Montgomery, “Geodesics which do not Satisfy the Geodesic Equations,” 1991 preprint.

    Google Scholar 

  8. L.S. Pontryagin, V.G. Boltyanskii, R.V. Gamkrelidze and E.F. Mischenko, The Mathematical Theory of Optimal Processes, Wiley, New York, 1962.

    MATH  Google Scholar 

  9. R. Strichartz, “Sub-Riemannian Geometry,” J. Diff. Geom. 24, 221–263, (1986).

    MathSciNet  MATH  Google Scholar 

  10. R. Strichartz, “Corrections to ‘Sub-Riemannian Geometry’,” J. Diff. Geom. 30, no. 2, 595–596, (1989)

    MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 1996 Birkhäuser Verlag Basel/Switzerland

About this chapter

Cite this chapter

Sussmann, H.J. (1996). A cornucopia of four-dimensional abnormal sub-Riemannian minimizers. In: Bellaïche, A., Risler, JJ. (eds) Sub-Riemannian Geometry. Progress in Mathematics, vol 144. Birkhäuser Basel. https://doi.org/10.1007/978-3-0348-9210-0_4

Download citation

  • DOI: https://doi.org/10.1007/978-3-0348-9210-0_4

  • Publisher Name: Birkhäuser Basel

  • Print ISBN: 978-3-0348-9946-8

  • Online ISBN: 978-3-0348-9210-0

  • eBook Packages: Springer Book Archive